Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 81, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 21, 2003, 3:12 AM EDT for Washtenaw County, Michigan. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 3:12 AM EDT (07:12 UTC)
- Expired
- Jul 21, 2003, 4:30 AM EDT
- In force
- 78 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Washtenaw County, MI
The radar
The Detroit radar (KDTX), 66 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1227 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 210712 SVRDTX MIC161-210830- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 312 AM EDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHTENAW COUNTY IN SOUTHEAST MICHIGAN * UNTIL 430 AM EDT * AT 312 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF LYNDON TOWNSHIP...OR 12 MILES NORTHEAST OF JACKSON...MOVING EAST AT 30 MPH. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 70 MPH AND HAIL UP TO ONE INCH IN DIAMETER. * THE SEVERE THUNDERSTORM WILL BE NEAR... LYNDON TOWNSHIP AT 322 AM EDT CHELSEA AT 330 AM EDT PLEASANT LAKE...DEXTER AT 340 AM EDT ANN ARBOR AT 355 AM EDT TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 4245 8429 4228 8438 4214 8382 4232 8368 $$ SF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:43 PM EDT, 10 hours 29 minutes earlier.
Area forecast discussion, Jul 20, 4:43 PM EDT, 10 hours 29 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 443 PM EDT SUN JUL 20 2003 MAIN CHALLENGES WITH THIS FORECAST CENTER ONGOING SEVERE CHANCES...THEN SEVERE CHANCES FOR OVERNIGHT AND MONDAY. ONGOING SEVERE CONVECTION NICELY HANDLED BY 00Z KF MODEL. ACTIVITY SHOULD BE ON THE DECREASE BY 6 PM AS THETA-E RIDGE AND SUPPORTING SURFACE CONVERGENCE SLIDE EAST. THETA-E ADVECTION WANES FOR THE REMAINDER OF THE EVENING...BEFORE RESUMING OVERNIGHT. BROAD ILL DEFINED LOW...PER ETA WITH GFS INDICATING MORE ORGANIZED CIRCULATION...TO CROSS CWA OVERNIGHT. GFS RUNS LOW ACROSS THE IN/OH/MI BORDER WITH ETA PUSHING LOW THROUGH M 59 CORRIDOR. PREFER THE SOMEWHAT WEAKER ETA FEATURE GIVEN CONVECTIVE FEEDBACK PROBLEMS WITH GFS. BEST LOW LEVEL JET WILL RESIDE SOUTH OF THE CWA OVERNIGHT THROUGH IL/IN/OH...HOWEVER...35 KNOT LOW LEVEL JET DOES POKE UP INTO FAR SOUTHERN LOWER OVERNIGHT. 850-300MB THICKNESS PATTERN WOULD SUGGEST THAT ANY CONVECTION THAT DEVELOPS IN THIS REGION WILL TRACK SOUTHEAST. CONVECTION ASSOCIATED WITH STRONG SW TROUGH NOW ENTERING NORTHERN MN WILL APPROACH CWA OVERNIGHT...TARGETING MAINLY NORTHERN LOWER. IN WAKE OF THIS AFTERNOON/S CONVECTION...DEW POINTS WILL PUSH UP INTO THE MID TO UPPER 60S...LEAVING CWA IN THE /WARM/ SECTOR OVERNIGHT. SOUNDINGS INDICATE A SHALLOW INVERSION...ONLY TO ABOUT 950MB. LIFTING A PARCEL FROM THIS LEVEL YIELDS ABOUT 1500 J/KG OF CAPE. WITH APPROACH OF 500MB TROUGH...WINDS AT THAT LEVEL WILL BE IN THE 40-50 KNOT RANGE. BETTER DYNAMICS WILL RESIDE ACROSS NORTHERN CWA...WITH BETTER THERMODYNAMIC FORCING IN THE SOUTH. ETA AND GFS BOTH TARGET THE BETTER THERMODYNAMIC FORCING IN TERMS OF RAINFALL PRODUCTION...WITH GFS CONSIDERABLY MORE AGGRESSIVE IN QPF...UPWARDS OF AN INCH ACROSS FAR SOUTH CWA. INTERESTINGLY...CANADIAN IS ALSO IN AGREEMENT THAT A GOOD SHOT OF PRECIP WILL TARGET CWA...BUT IN THIS CASE IS DIRECTED MORE TOWARD CENTRAL CWA. WILL INCLUDE MENTION OF HEAVY RAINFALL FOR THE OVERNIGHT PERIOD...LINGERING INTO MONDAY MORNING GIVEN PWS PUSHING CLOSE TO 2 INCHES SOUTH AND STRONG DYNAMICS NORTH. WIDESPREAD FLOOD POTENTIAL...OF COURSE CANNOT RULE OUT AN URBAN/SMALL STREAM ADVISORY SCENARIO WITH ANY HEAVY THUNDERSTORM COMPLEX...LOOKS TO BE MINIMAL GIVEN FFG GUIDANCE IN THE 3.5-4 INCH RANGE. PUTTING IT ALL TOGETHER...WILL ALLOW FOR CHANCE POPS THIS EVENING FOLLOWING CURRENT CONVECTION...THEN NUMEROUS WORDING FOR THE OVERNIGHT PERIOD. WILL ALSO ALLOW FOR CONTINUED SEVERE THREAT FOR OVERNIGHT GIVEN ABOVE FACTORS. ON MONDAY...WILL ALSO NEED TO ALLOW FOR SEVERE POTENTIAL. SURFACE TROUGH EXTENDING WEST FROM SURFACE LOW MOVING TO OUR EAST...GETS HUNG UP ACROSS CWA AS IT BECOMES PARALLEL TO UPPER LEVEL FLOW. THE SURFACE TROUGH WILL SERVE TO FOCUS CONVECTION. DEW POINTS REMAINING IN THE 60S ACROSS THE CWA ALONG WITH COLDER AIR FILTERING IN ALOFT WILL YIELD CAPES APPROACHING 2000 J/KG ACROSS THE CWA. COLDER/DRIER AIR MOVING IN ALOFT WILL LOWER WBZ HEIGHTS TO 8-9K FEET. STRONG MID LEVEL WINDS...40-50 KNOTS AT 500MB...WILL ALSO BE PRESENT. GIVEN THESE FACTORS WILL INITIATE A SLIGHT RISK OF SEVERE WEATHER CWA-WIDE. EXTENDED... 500MB TROUGHING...TO ONE DEGREE OR ANOTHER...WILL RESIDE ACROSS THE CWA THROUGH THE EXTENDED. A DEEP TROUGH WILL BE IN PLACE OVER THE REGION TO START THE EXTENDED...THE TRANSITION TO A MORE BROAD TROUGH /NEAR ZONAL/ FLOW FOR THE REMAINDER OF THE PERIOD. PLAN TO KEEP THE REGION DRY THROUGH SATURDAY...THEN INTRODUCE A CHANCE OF SHRA/TSRA WITH FROPA ON SUNDAY. MRF ENSEMBLES POINT TOWARD BELOW NORMAL 850MB TEMPS THROUGH THE PERIOD...CONSIDERABLY BELOW NORMAL TO START /9C VS CLIMO OF 14.5C/...THEN MODERATING TO SLIGHTLY BELOW NORMAL BY THE WEEKEND. WILL SHADE TEMPERATURES SLIGHTLY BELOW GUIDANCE INTO SATURDAY...THEN HOLD NEAR GUIDANCE FOR SUNDAY. .DTX...NONE. EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE) OKEEFE
Hazardous weather outlook, Jul 21, 2:23 AM EDT, 49 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 223 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...OVERNIGHT SCATTERED THUNDERSTORMS WILL CONTINUE OVER ALL OF SOUTHEAST MICHIGAN THROUGH SUNRISE. THERE IS A CHANCE OF SEVERE STORMS GENERALLY SOUTH OF A LINE FROM FLINT TO PORT HURON...INCLUDING METRO DETROIT...TO THE OHIO BORDER. THE STRONGEST STORMS WILL BE CAPABLE OF HAIL AROUND 1 INCH AND WIND GUSTS TO 70 MPH AS THEY MOVE EAST AT 30 MPH. HUMID AIR AND A LOW PRESSURE SYSTEM WILL COMBINE TO GENERATE THE STORMS WHICH WILL LAST THROUGH SUNRISE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY OVERNIGHT STORMS WILL LAST INTO THE DAYLIGHT HOURS OF MONDAY MORNING AND THEN MOVE TO OUR EAST BY NOON. ISOLATED THUNDERSTORMS ARE POSSIBLE ON TUESDAY AFTERNOON AND WEDNESDAY BUT SEVERE WEATHER IS NOT EXPECTED. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER. SPOTTER ACTIVATION MAY BE REQUIRED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BT
In the hours before
Local storm report, Jul 21, 1:58 AM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
158 AM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 AM CHELSEA MI MPH TSTM WIND GUST
07/21/03 WASHTENAW TRAINED WEATHER SPOTTER
REPORTED A 14 INCH TREE
LIMB LYING ON A ROAD.Local storm report, Jul 21, 2:05 AM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
205 AM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 AM CHELSEA MI WIND DAMAGE
07/21/03 WASHTENAW TRAINED WEATHER SPOTTER
REPORTED 14 INCH TREE LIMB
LYING ON THE ROAD.Local storm report, Jul 21, 2:20 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
220 AM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 AM CHELSEA MI WIND DAMAGE
07/21/03 WASHTENAW TRAINED WEATHER SPOTTER
REPORTED NUMEROUS TREES
BLOWN DOWNThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:50 AM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 55 min |
| Jul 21, 1:03 AM EDT | Special Marine Warning | DTX | 57 min | |
| Jul 21, 2:38 AM EDT | Tornado Warning | DTX | Monroe | 67 min |
| Jul 21, 2:48 AM EDT | Special Marine Warning | DTX | 57 min | |
| Jul 21, 3:12 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer | 63 min |
| Jul 21, 3:34 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 56 min |
| Jul 21, 3:47 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 88 min |
| Jul 21, 3:52 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 68 min |
| Jul 21, 4:28 PM EDT | Tornado Warning | DTX | Oakland | 62 min |
| Jul 21, 4:56 PM EDT | Special Marine Warning | DTX | 64 min | |
| Jul 21, 5:04 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee, Washtenaw | 56 min |
| Jul 21, 5:16 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 44 min |
| Jul 21, 5:44 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 61 min |
| Jul 21, 5:47 PM EDT | Special Marine Warning | DTX | 73 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.